Over-active thyroid/Carbimazole and mood swings related to menstrual cycle


I was diagnosed with hyperthyroididism and Grave's disease a year ago. A small dose of Carbimazole - 15 mg - made my TSH re-appear after only 2 months and a half of treatement. Since December, I have been on 5mg and my TSH keeps going up and up.

The more my TSH goes up, the more I'm experiencing mood swings related to my menstrual cycle - tired/depressed/anxious during the follicular phase and restless/insomnia/agressivity during the luteal phase.

My GP suggested I should stooped Carbi as I'm probably cured and the Grave's disease diagnosis was wrong - my antibodies were not tested, I only had the uptake scan. My endo wants me to keep on for at least 6 months.

Did someone experience something similar? The mood swings are a real nightmare.

16 Replies

  • Am afraid not :-) I've never ever had a regular cycle and am currently on the progesterone injection. Whether my periods have stopped because of the injection, or stopped because of my Graves, who knows. I get a twinge every now and again. I stopped my carbimazole 2 weeks ago so we will see if my periods return or if I will have to come off the injection for that to happen. I know I will have problems conceiving when the time comes.

    Stopping the cabimazole is up to you - the Endo can't force them down your throat. I was only prescribed it for 1 year.

  • Some information from Dr Toft re Graves:-

    5 Patients with hyperthyroidism often ask for advice on drug treatment versus radioiodine therapy. Can you summarise the pros and cons of each?

    The three treatments for hyperthyroidism of Graves’ disease – antithyroid drugs, iodine-131 and surgery – are effective but none is perfect.

    Iodine-131 will almost certainly cause hypothyroidism, usually within the first year of treatment, as will surgery, given the move towards total rather than subtotal thyroidectomy.

    There is no consensus among endocrinologists about the correct dose of thyroid hormone replacement so patients may prefer to opt for long-term treatment with carbimazole. Standard practice is that carbimazole is given for 18 months in those destined to have just one episode of hyperthyroidism lasting a few months.

    But there’s no reason why carbimazole shouldn’t be used for many years in those who do relapse. Any adverse effects such as urticarial rash or agranulocytosis will have occurred within a few weeks of starting the first course.

    Iodine-131 treatment for toxic multinodular goitre is the most appropriate choice as hypothyroidism is uncommon. Surgery would be reserved for those with very large goitres and mediastinal compression.

    Once hyperthyroidism has developed in a patient with a multinodular goitre, it will not remit and any antithyroid therapy would have to be lifelong.

  • I'm also on 5mg until Dec at least, but my Endo's still checking up and watching out for me going hypo again (happened once before when I was on 10mg). If I do he's going to try me coming off it sooner. So the question is, what were your last set of bloods like? Mine tend to include an FBC, TSH and T4. You should get copies if you haven't already done so. Seems odd they haven't tested your antibodies, this was done on my very first thyroid function test when I was first diagnosed.


  • I've been on Carbimazole, started on 20 and then reduced to 5mg. I'm still waiting for antibody test results to show if I have Graves or not but I had constant impatience/intolerance and rapid mood swings. So much so that I didn't realise any difference when pmt would usually be kicking in. I'm now on thyroxine after my tsh swang from 0.013 to 21 in just over a month and my t4 reduced to subnormal... Not sure this is of any help but.. Mx

  • Thanks a lot for all your replies, my last blood test showed T4 at 14 (9-19) and TSH at 2.4. But it was a month and a half ago. I'm having a new blood test in 2 days. I'm going to go private then as my GP is useless and I have seen my endo only twice since my diagnosis, once in October 2012, once in May of this year and my next appointment is at the end of November. A joke. I went hypo in November with only 10mg, that's why I was cut to 5mg very fast. After 11 months of treatment, I don't even know when my endo is planning to take me off Carbi. He seems to be waiting for me to go hypo ;-)

  • Hi the usual time for using carbi is 12 - 18 months sometimes longer. I was 2 years. Most endos like you to reach at least 2 on TSH. I know many on here who are hypo talk about being around 1 but I don't think that this is the case for hypers.

    You may have had thyroiditis which is a short term condition and it could be sorted. You may have Graves and just need a lower dose ie 2.5mg per day as a retaining dose. Your T4 is still on the low side but not too bad.

    I would expect that your endo will either drop your dose and monitor or take you off and monitor. Either way you need regular blood tests and do get and keep all your results.

    As for the periods I was exactly the same and now I am off carbimazole I am tons better but depending on your age ( I am 43) you could be perimenopausal and this can cause very similar problems as you are describing. By that I don't mean you are going through the menopause but that you could be in the phaze before that. This can last years.

    Hope this helps.

  • Hello Greeginger,

    My TSH has been over 2 since April! I'm probably in perimenopause as I'm 43 too but in this case, a birth control pill is usually given to regulate the mood swings. Nevertheless, I started experience mood swings when my TSH went over 2 and never before.

  • In that case maybe it is that. Mine have been lousy since the Graves started. It has improved though since coming off the carbi. BTW my TSH was over 2 since March and I felt it was too high but when I cut back on carb I felt worse so went back on to 5mg again. Now I am off carb altogether I will have to see how I go on but feeling good so far.

  • I had the results of my blood test, T4 at 14 (9-19), TSH at 2.1. My TSH has been above 2 since March now.

  • How are you feeling though?

  • awful, both depressed and anxious with insomnia.

  • When I felt like that it was usually when I was undermedicated not over. Is there anything else going on in your life that is stressful? I do hope you start feeling better. The insomnia makes everything worse. Hugs x

  • I know, I feel exactly how I was when I was hyper, even worse except my heart is slow and blood pressure too. I couldn't take more medication, my resting heart rate is at 60 and my blood pressure is at 110. For my endo, this is the correct dose and has been since December as my TSH goes up and my T4 go down little by little. I have all my results with me, printed.

  • Sounds like it may be time for you to come off it then. My blood pressure dropped at the end before I came off the carb. Or at least a reduction in carb to the minimum.

    I do hope you get it sorted soon.

  • I think the same but my next appointment is in November... In the end, I've seen my endo twice in 11 months, the last time in May. I'm going to France to see a private endo in September when the holidays are over. Thanks a lot for your support and have a lovely week-end :-)

  • Yes my endos were just as bad. I only saw mine 5 times in 2 years. I complained and got an apology. Hope the private endo goes ok. x

You may also like...